Alert archive / Mississippi / Flash Flood Warnings in 2006

Flash Flood Warning 2, NWS Memphis, TN

February 2, 2006Yalobusha County, Mississippi

NWS Memphis, TN issued this flash flood warning at Feb 2, 2006, 3:50 AM CST for Yalobusha County, Mississippi. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 2, 2006, 3:50 AM CST (09:50 UTC)
Expired
Feb 2, 2006, 5:45 AM CST
In force
115 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Yalobusha County, MS

The radar

The Columbus AFB radar (KGWX), 126 km from the middle of the area, began a volume at 09:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 9.8 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2006-02-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2006-02-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 020950
FFWMEG
MSC161-021145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
350 AM CST THU FEB 2 2006

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 545 AM CST

* AT 346 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WATER
  VALLEY...VELMA...SCOBEY AND COFFEEVILLE.

.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY. TURN AROUND, DONT DROWN

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3420 8951 3387 8952 3388 8993 3416 8992

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 1, 8:55 PM CST, 6 hours 55 minutes earlier.

Area forecast discussion, Feb 1, 8:55 PM CST, 6 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
855 PM CST WED FEB 1 2006

.UPDATE...
FORECAST APPEARS TO BE PRETTY MUCH ON TRACK. SOUTHEAST WINDS
ACROSS THE ENTIRE CWA...WITH TEMPERATURES IN THE 50S. HARDER TO
EXPLAIN IS WHY DEWPOINTS ARE IN THE UPPER 40S WEST OF THE
MISSISSIPPI RIVER...AND IN THE LOW TO MID 30S EAST OF THE
RIVER...WITH THE AFOREMENTIONED SOUTHEAST WINDS. BEST EXPLANATION
IS AIRMASS HAS MOISTENED ALOFT...AND LIGHT PRECIPITATION
GENERATED BY ISENTROPIC LIFT HAS REACHED THE BOUNDARY LAYER WEST
OF THE RIVER...BUT NOT TO POINTS EAST. LZK AND PAH RADAR HAVE
SHOWN LIGHT RETURNS ACROSS NORTHEAST ARKANSAS THIS EVENING.

LARGE AREA OF RAIN AND THUNDERSTORMS ACROSS TEXAS AND LOUISIANA
IS MOVING INTO SOUTHERN ARKANSAS. STILL APPEARS THAT PRECIPITATION
WILL STAY OUT OF MOST OF THE CWA UNTIL AFTER MIDNIGHT.

WORDING IN ZONES SPLIT BETWEEN EVENING AND AFTER MIDNIGHT.
SO...EVEN THOUGH WEATHER IN FORECAST IS CORRECT...WILL NEED AN
UPDATE LATER THIS EVENING TO ELIMINATE TIME SENSITIVE WORDING.
UPDATE WILL PROBABLY OCCUR AROUND 05Z.

&&

.PREV DISCUSSION... (ISSUED 253 PM CST WED FEB 1 2006)

DISCUSSION...

AN UPPER LEVEL LOW PRESSURE AND DEVELOPING SURFACE LOW LOCATED
OVER SOUTHERN TEXAS THIS AFTERNOON WILL CONTINUE TO LIFT NORTHEAST
INTO NORTH-CENTRAL MISSISSIPPI THROUGH THURSDAY. LOW LEVEL MOISTURE WILL
CONTINUE TO INCREASE THIS EVENING AND DEEPER MOISTURE SHOULD
OVERSPREAD THE AREA LATER TONIGHT. THIS MOISTURE COMBINED WITH
INCREASED ISENTROPIC ASCENT WILL CAUSE RAIN AND ISOLATED
THUNDERSTORMS TO BREAK OUT OVER SOUTHWEST PORTIONS OF THE MID-
SOUTH LATER THIS EVENING AND OVERSPREAD THE ENTIRE AREA BEFORE
SUNRISE TOMORROW. RAIN WILL CONTINUE THROUGH THURSDAY.
TEMPERATURES TONIGHT AND THURSDAY SHOULD REMAIN MILD AS LOW LEVEL
SOUTHERLY FLOW AND WARM ADVECTION CONTINUES.

RAIN WILL COME TO AN END THURSDAY NIGHT AS THE LOW PRESSURE SYSTEM
DEPARTS AND A COLD FRONT SWEEPS THROUGH THE AREA. HIGH PRESSURE
SHOULD BUILD INTO THE AREA FRIDAY...PROVIDING A DRY AND SEASONABLY
COOL DAY. FORECAST UNCERTAINTY INCREASES FOR FRIDAY NIGHT AND
SATURDAY...AS FORECAST MODELS DIVERGE IN THEIR HANDLING OF A
SHORTWAVE DROPPING SOUTHEAST OUT OF THE UPPER PLAINS STATES. THE
12Z GFS/ECMWF ARE MORE PROGRESSIVE AND LESS AMPLIFIED WITH THE
SHORTWAVE TROUGH AS COMPARED TO THE 12Z NAM AND TO SOME EXTENT THE
12Z UKMET...WHICH AMPLIFY THE SHORTWAVE TROUGH MORE ROBUSTLY AND
FORM A SIGNIFICANT SURFACE LOW. AT THIS TIME...PREFER THE ECMWF/GFS
SOLUTION AS THESE MODELS HAVE BEEN MORE CONSISTENT WITH THE
HANDLING OF THIS FEATURE. WITH THIS IN MIND ALONG WITH INCREASED
FORECAST UNCERTAINTY...HAVE DECIDED TO KEEP SLIGHT CHANCE POPS FOR
FRIDAY NIGHT AND SATURDAY. TEMPERATURES SHOULD BE BELOW AVERAGE
FOR SATURDAY AS SHORTWAVE SHOULD HELP TO ADVECT COOLER AIRMASS
SOUTHWARD INTO OUR AREA.

FOLLOWING THE PASSAGE OF THE FRIDAY NIGHT/SATURDAY SHORTWAVE
TROUGH...SURFACE HIGH PRESSURE SHOULD BUILD IN WITH DRY WEATHER
AND A SLOW MODERATING TREND THROUGH THE REMAINDER OF THE WEEKEND.
BY MONDAY...THE NEXT SHORTWAVE AND ASSOCIATED COLD FRONT WILL MOVE
ACROSS THE AREA WITH ADDITIONAL CHANCES FOR RAIN. COOLER
WEATHER...BELOW AVERAGE TEMPERATURES WILL FOLLOW THIS FRONT. JUST
BEYOND THE EXTENDED PART OF THIS FORECAST FOR THE END OF THE
WEEK...THERE ARE INDICATIONS OF A DECENT PATTERN CHANGE AND THE
POTENTIAL FOR A RETURN TO MORE WINTERLIKE CONDITIONS. WE WILL HAVE
TO WAIT AND SEE HOW THIS UNFOLDS OVER THE NEXT SEVERAL DAYS.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

WAGNER/JLH
Hazardous weather outlook, Feb 1, 4:05 AM CST, 23 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
405 AM CST WED FEB 1 2006

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-021100-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
405 AM CST WED FEB 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

Nearby

Flash Flood Warnings in Mississippi, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.